Jump to content

bholber

Member Since 12 Jul 2013
Offline Last Active Feb 28 2014 01:04 PM

Posts I've Made

In Topic: Tretinoin Gel Personal Log!

28 February 2014 - 12:28 PM

Hi Leoine,

 

I just read over your posts and I'm sorry to hear you've had a crappy experience with tretinoin. I noticed a couple of things I wanted to share with you in case your dermatologist keeps you on tretinoin.

  • The Neutrogena Oil-Free Acne's active ingredient is salicylic acid, which is bad news when combines with tretinoin. Salicylic acid is essentially an exfoliant and one of the effects of tretinoin is to thin out the layers of your skin. If someone exfoliates "thinner" skin the likelihood of serious irritation is huge. So try and steer clear of anything with salicylic acid when on tretinoin.
  • Bactrim is not actually an antibiotic. It's a "sulfa-drug," which many people have poor reactions to. So if you were throwing up from it, that makes total sense.
  • Minocycline and tretinoin by themselves definitely have their limitations. However when they are combined, their sum is greater than their parts. We see a ton of patients who have tried one or both individually, but when they combine them some magic happens.

Anyways, I know this is unrequested advice, but I felt your struggle and wanted to share. If I could say anything else, I'd add that you're putting so much on your skin! Talk to the dermatologist about all of these treatments and how they react together. Many times putting on a bunch of treatments will make them all worse less effectively. Just something to consider.

 

I really wish you the best on your path to clear skin. Good luck!


In Topic: Sudden Extreme Breakout? [Pics]

08 October 2013 - 08:34 PM

Hey Seraphen,

 

That's quite a bit of comedonal acne. If it's really that irregular for you to breakout like this, my thoughts are that it has to do with the allergic reaction and subsequent Desonide cream. The allergic reaction could have really helped clear your follicles as it seemed to have induced an exfoliant effect (Like a chemical peel). This essentially reset your pores, which was great for a couple weeks. Then you applied the comedogenic Desonide cream all over your face, consistently for 2 weeks. Now with all of your pores clear from the peeling, this led to a hyper-breakout all over your skin, of non-inflammatory acne (whiteheads, in your case).

 

A couple of things to consider:

  • Read the side-effects/ingredients of anything you put on your face. Mild side effects of Desonide cream include breaking out.
  • Stop using the Desonide cream immediately, start using some benzoyl peroxide once/twice a day
  • Wait it out, it may take a while for this to totally go away, but you'll get through it.

Good luck and don't pick!!


In Topic: Acne Not Getting Better

07 October 2013 - 07:12 PM

Hi enelson96,

 

According to your post, you're taking an oral antibiotic (minocycline), a topical antibiotic (metrogel), a topical retinoid (Retin-A), and an oral contraceptive (birth control). That's a lot of stuff. Here's my take:

  • As you started breaking out more before the antibiotics, either the BC or Retin-A are the culprits for the extra pimples. From my experience, these can both cause this. The BC affects everyone differently and sometimes the sudden hormonal change can cause breakouts. Likewise, as mentioned above, some people have a "purging" period from retinoid when they start the treatment that almost always goes away. Your best bet: wait it out. Your hormone levels should reach a new equilibrium and your body will adjust, plus the "purge" should stop soon.
  • The oral antibiotics are powerful, but take time to work. Like at least 2 months, before results... The topical antibiotics should help, but my guess is that you were prescribed the metrogel, not as much for the pimples as for the inflammation and redness as this is primarily a rosacea medication. This too takes time to really kick in, so your best bet: wait it out. Give the medications time to work.
  • Take a picture of your face today, with no makeup, in good light. Now, the best thing you can do for your skin is to consistently take all the medication, everyday as instructed for at least 60 days. Then after 60 days, look at the picture and compare your complexion. If it's noticeably better, stay on track with the treatment. If it hasn't improved, you can now show the photo to your doctor who will see the lack of improvement and change your treatment plan for you.
  • I can't stress enough how important it is to never miss a dose of treatment. Missing just one day can set you back a week. Missing two days in a row can set you back a lot longer.

I know this can be a challenging time for you, but I know there's a treatment plan that will work for you and this could be it. Good luck with everything and stick with it!


In Topic: Huge Red Bump

29 July 2013 - 08:31 PM

Hey bentlloyd,

 

I'd definitely agree with issacNeedsHelp about it being a cystic or nodular lesion. These can have an annoyingly long healing cycle. Essentially what a nodule/cyst is is when the infection in the pore grows large enough that it ruptures the bottom of the follicle, letting white blood cells, plasma and other immuno-response mechanisms rush into your pore. Good news is this is your body fighting the pimple; bad news is that this causes major inflammation and redness (not to mention a soreness underneath the pimple). At this point the rupture is still open, and inflammation is still occurring as your skin heals itself. When the rupture heals itself, the WBC's will kill the infection pretty quickly.

 

Where does the accutane come into play? Your getting less acne elsewhere because the isotretinoin is regulating the oil production in your pores. This is super beneficial as excess oil lets the bacteria in the infection multiply easier. But for this one nodule, decreased oil isn't the only thing your skin needs. It also needs to heal the ruptured follicle, which can take a decent amount of time. Your skin will continue to shed, which will push the lesion to the surface and mend the rupture under it.

 

The best thing you can do is leave it alone. I wouldn't recommend putting anything on it, unless you're sure it won't further irritate it. Make sure you don't touch or pick at it, this will just keep that rupture...ruptured. The redness is just hyper-pigmentation from your acne beforehand. This should subdue to normal over the next 6-12 months.

 

The moisturizer is a great call, keep applying it (avoiding the nodule/cyst). Once you're done with accutane, I see a lot of people here who begin a benzoyl peroxide regimen after isotretinoin. I'd definitely ask the doctor who prescribed you the accutane what he/she thinks is best. 

 

Hope that was informative. Looking at your pictures it looks like you don't have too much "active acne" left, so congrats on that...I'm sure that's an improvement.  Good luck getting clear!


In Topic: How Bad Is My Acne?(Photos Inside)

29 July 2013 - 08:00 PM

Hey dpav360,

 

In terms of the severity of your acne, I'd probably classify it as moderate. You have a number of papule and pustules on your face but minimal nodules, which typically classify acne as severe. Isotretinoin should be taken for at least 60-90 days unless some intolerable side-effects appear (if that's the case call your doctor ASAP), so keep at it before you ask for other options. I think it's also worth mentioning that you're on the strongest stuff the medical community has in the fight against acne. Generally, patients won't be prescribed isotretinoin for moderate acne unless topical retinoids, oral antibiotics, and possibly hormone therapy all fail to produce results. So your other options (in terms of prescription medication) are limited if the accutane doesn't work.

 

And in terms of how noticeable it is, take a look at the first picture you posted... You can barely see any blemishes at all! Sure when you bring the camera super close you see some acne, but it doesn't cover your cheeks like severe breakouts. You're a good-looking dude whose taking the right steps towards getting clear. You're also smart enough to ask for help, which can be really hard for some. Keep at the treatment and you'll eventually find results. 

 

Regarding being embarassed at school, a wise doctor (Seuss) once said, "Those who mind don't matter, and those that matter don't mind."

 

Good luck w/ the accutane!!